Day one of no prednisolone has been a small disaster. With most drugs, the effects stay in your system for a little while, but my experience with steroids has been very different; the day after the final dose is taken, everything returns. It’s what happened with the rash on my hands and feet. Less than 24 hours and I was covered again. So it’s no real surprise that today revolved around a renewed pain and stiffness – especially stiffness. I’d forgotten how limiting it can be.
I’ve been sleeping in the spare room recently, and last night was no different. There are a number of factors as to why – the air is cooler in there, the little white single bed has an orthopedic mattress, I feel safe surrounded by “my things” (it’s almost a copy of my old bedroom at my mother’s house; entirely subconscious on my part but it does give me a recognisable haven to retreat to) and I also feel safe knowing the only person to witness the pain is myself. After all, just because it now has a name and a reason, doesn’t mean I’m not still somewhat ashamed to be seen squirming around like a wounded animal. I feel horribly like a burden when S hears me complaining, so I try to limit how often I open my mouth on the subject. It’s difficult. On days such as today it envelopes my entire being.
So. S and I have lived in the flat for almost a year now. Crazy how time passes in such strange ways. The last twelve months have been some of the hardest of my life, yet I got through it somehow. I confess to having no idea how that happened, as I’ve been stuck behind walls of varying painkillers, watching the world go by. As it is, the morphine is doing very little for the ankle pain – the discomfort and stabbing feelings seem to come from inflammation, and it’s only going to get worse now I’m off the prednisolone. I can’t take NSAIDs either. My mother is going to speak to my rhuematology nurse next week to see if there’s anything at all they can do before I see the consultant in October.
I’m just not convinced I can keep doing this. Waves of pain. Brief relief, then it all comes back, worse than ever.
I’m feeling a little despondent.